What To Do If You Throw Up After Taking The Pill
Those of us who take the pill have all gone through this terror at least once: you take your birth control pill, throw up at some point later in the day, and immediately begin wondering, "Oh god, have I just vomited the entirety of my hormonal contraceptive protection into my apartment toilet?" The good thing is that, due to the timings and absorption rates of various different kinds of contraceptive pills, you may still be protected against pregnancy, even if you've thrown up your pill. But the information varies from pill to pill, so it's really important to get the information right, so you don't end up with both an unexpected case of the flu and an unexpected case of the babies.
All of us occasionally suffer through the flu, food poisoning, or another illness that makes keeping your food down a challenge. But if you're regularly experiencing nausea after you take your pill, you need to speak to your doctor about potentially changing your pill or birth control method; it may be that an IUD or implant is a more effective way of preventing pregnancy for you.
However, if you're just dealing with some sort of stomach bug, there are rules to follow to make sure it's all going to be good in the long run. Read on to learn about your plan of action if you throw up after taking your pill.
1. Observe The Two-Hour Rule
Ideally, you take your pill at the same time every day — keeping it regular is the main way in which you maintain the hormone levels that prevent pregnancy. (Sticking to a schedule is more important if you're on the mini-pill, or progestin-only pill, as if you're more than three hours late taking those pills, can affect your levels of pregnancy protection; keeping a same-day routine for the combination pill, according to Medical Daily, is a way to ensure that you remember to take it regularly.)
This becomes extra important if you throw up your pill — the first thing you'll want to do is remember what time you took the pill that day. This will allow you to utilize the two-hour rule: If you throw up within two hours of taking your pill, it won't have had time to be properly absorbed into your body, and thus won't be effective. Full absorption into the bloodstream normally takes between two and three hours, because of the necessity of the pill going through the digestive system.
2. Call Your Doctor
What should you do if you throw up within two hours of taking a pill? The answer depends on the type of pill you're taking; but no matter what specific pill you're on, it is recommended that you call your doctor, Planned Parenthood or a local sexual health clinic, tell them the details of your prescription and the frequency of your vomiting, and get full guidance from them. However, here are some basic guidelines.
It will likely be recommended that you take another pill immediately, and then take your the next one as scheduled the next day (though that might change if you're experiencing an illness that is making your throw up regularly). Sometimes, however, the GP will tell you to treat it as a "missed pill," and to not take another one until your next scheduled pill the following day. (Don't take two the next day to "make up for it".) If the missed pill is after the first week of your cycle and not during your withdrawal bleed, you'll likely be protected against pregnancy.
If you're taking the mini-pill, or progestin-only pill, you already know that punctuality is the key to making it effective. If you vomit up one of those pills, you'll likely still be told to stick to the schedule, but the health center at Berkeley recommends using birth control of another kind (like condoms) until at least 48 hours after the vomiting or diarrhoea is over.
With so many different factors in play, you don't want to just guess — make sure to talk to an actual medical professional.
3. Remember That Severe Diarrhea Counts, Too
Here's something you may not know: if you have really bad diarrhea within the two-hour period after taking your pill, you're at just as much risk of not being fully protected from pregnancy as you would be if you vomited. Diarrhea prevents proper absorption of birth control hormones into the bloodstream, so it should be regarded in the same way as throwing up.
And in either case, if the diarrhea or vomiting lasts for more than 24 hours, you're likely not going to be protected against pregnancy, so you'll have to follow the same procedure you would if you'd missed a pill (or several). Luckily, you probably won't feel like getting busy when you're unable to move more then 10 feet away from your bathroom, but, hey, I don't know your life. So when you're sick and on the pill, make sure to always get expert advice, and stay hydrated! I hope you feel better soon.
Image: PredragImages/E+/Getty Images; Giphy